Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 233, NWS Goodland, KS

July 19, 2015Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2015, 5:45 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2015, 5:45 PM MDT (23:45 UTC)
Expired
Jul 19, 2015, 6:45 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
80.0 mph

Counties Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:37 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:00 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 19, 5:00 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SUN JUL 19 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 157 PM MDT SUN JUL 19 2015

COMPLICATED SURFACE PATTERN IN PLACE. EITHER OR SOME COMBINATION
OF A LEFT OVER OUTFLOW BOUNDARY...SURFACE TROUGH RETREATING FRONT
IS NOW NEAR OR OVER THE SOUTHERN PORTION OF THE AREA. SHORTWAVE
TROUGH IS STARTING TO MOVE THROUGH FROM THE SOUTH AND WEST. A WEAK
RIGHT REAR QUADRANT IS MOVING THROUGH THE AREA DURING THE NIGHT.

THE RAP IS CATCHING THE SURFACE WIND FIELD THE BEST RIGHT NOW. IT
AND THE HRRR WHICH DID WELL FROM LAST NIGHT...IS CATCHING THE WIND
FIELD AND THE CURRENT AND EXPECTED THUNDERSTORM DEVELOPMENT VERY
WELL RIGHT NOW. STORMS WILL CONTINUE INCREASE IN COVERAGE AND
INTENSITY THROUGH TONIGHT AS STORMS MOVE ACROSS THE AREA THROUGH
THE OVERNIGHT HOURS.

VERY UNSTABLE AIR MASS AND EXPECT SOME OF THESE STORMS TO BECOME
SEVERE. HOWEVER THE BIGGEST THREAT WILL BE THE HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING. AIR MASS REMAINS VERY MOIST THROUGH A
DEEP DEPTH. WHERE THE THREAT FOR HEAVY RAINFALL MATCHES UP WITH
WHERE HEAVY RAINFALL/SOME FLASH FLOODING OCCURRED LAST NIGHT/EARLY
THIS MORNING IS OVER THE SOUTHERN HALF OF THE AREA. THEREFORE A
FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT.

VERY LIGHT LINGERING RAINFALL MAY BE AROUND THROUGH MID MORNING.
AFTER THAT IT SHOULD STAY QUIET UNTIL MID AFTERNOON. WEST TO
NORTHWEST FLOW ALOFT WITH ANOTHER SHORTWAVE TROUGH TO MOVE
THROUGH. AIR MASS DOES NOT APPEAR AS MOIST. ALSO SURFACE BOUNDARY
LOOKS TO BE SOUTH OF AREA. MODELS ARE NOT VERY EXCITED ABOUT THE
AFTERNOON RAINFALL CHANCES. HOWEVER CONSIDERING THE RESIDUAL
MOISTURE IN PLACE AND A SHORTWAVE TROUGH IN A WEST TO NORTHWEST
FLOW ALOFT...AM KEEPING SLIGHT TO CHANCE POPS FOR NOW.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 254 PM MDT SUN JUL 19 2015

FOR THE EXTENDED FORECAST PERIOD...NEEDED TO MAKE SOME CHANGES FOR
THIS RUN AS MODELS HAVE COME INTO BETTER AGREEMENT WITH RESPECT TO
TWO FEATURES. FIRST...GUIDANCE IS HONING IN ON A MORE SOUTHERN
SOLUTION WITH REGARDS TO PRECIPITATION CHANCES MONDAY NIGHT THROUGH
TUESDAY NIGHT. THIS IS LIKELY DUE TO A FURTHER SOUTH PUSH FROM THE
FRONT THAN ORIGINALLY ANTICIPATED. SECOND...GUIDANCE IS IN BETTER
AGREEMENT ON THE LOCATION AND STRENGTH OF THE 500 MB HIGH PRESSURE
RIDGE THAT DEVELOPS TOWARDS THE END OF THE WEEK.

BEGINNING WITH MONDAY NIGHT...ANTICIPATE RELATIVELY QUIET WEATHER
DUE TO THE FRONT AND THUS CONVECTIVE ACTIVITY REMAINING FURTHER
SOUTH. SOME MODELS CONTINUE INDICATING ISENTROPIC LIFT DEVELOPING AS
A LOW LEVEL JET STRENGTHENS OVER THE FRONT. A NARROW TONGUE OF
INSTABILITY RETURNS WITHIN THE SOUTHEASTER FLOW EARLY TUESDAY
MORNING SO SOME ELEVATED SHOWERS/STORMS MAY BE ABLE TO DEVELOP. ALL
PARAMETERS ARE DELAYED BY 6-12 HOURS FROM YESTERDAY SO ACTIVITY MAY
HOLD OFF UNTIL AFTER SUNRISE TUESDAY. THEREFORE...LOWERED POPS FOR
MONDAY NIGHT.

FOR TUESDAY THROUGH WEDNESDAY...ANOTHER WET PERIOD IS ANTICIPATED.
UNCERTAINTY REMAINS ON THE EXACT AXIS WHERE THE RAIN WILL OCCUR. IN
ADDITION...THERE MAY BE A TIGHT GRADIENT BETWEEN LITTLE TO NO
RAINFALL AND ANOTHER ROUND OF BENEFICIAL SOAKING RAINS. THE BEST
FORCING SHOULD ARRIVE DURING THE DAY TUESDAY...SLOWLY TRANSITIONING
INTO CENTRAL KANSAS BY WEDNEDAY MORNING. THEREFORE...THE BEST
CHANCES FOR WIDESPREAD PRECIPITATION SHOULD OCCUR TUESDAY NIGHT WITH
CHANCES DIMINISHING WEDNESDAY. PRECIPITABLE WATER VALUES INCREASE
TUESDAY AND TUESDAY NIGHT...REACHING A MAXIMUM NEAR 1.60 INCHES BY
WEDNESDAY MORNING. THEREFORE...RAIN COULD BE HEAVY AT TIMES WITH
SOME THUNDERSTORMS.

BY LATE WEDNESDAY INTO THURSDAY...THE RIDGE OF HIGH PRESSURE OVER
THE SOUTHERN UNITED STATES SLIDES WEST AND STRENGTHENS/BUILDS NORTH
OVER THE HIGH PLAINS. THIS SHOULD LEAD TO AN END IN PRECIPITATION
CHANCES FOR THE MOST PART AS WELL AS A RETURN TO HOT TEMPERATURES.
FOR THURSDAY THROUGH AT LEAST NEXT WEEKEND...SOME MEMBERS OF THE
FORECAST GUIDANCE DO INDICATE CHANCES FOR ISOLATED THUNDERSTORMS.
HOWEVER...THERE IS NOT A CONSISTENT SIGNAL AMONGST THE GUIDANCE AND
NO TIME PERIODS IN PARTICULAR TO HONE IN ON. IN FACT...THINK THAT
MOST LIKELY THE REGION REMAINS DRY DUE TO CLOSENESS/STRENGTH OF THE
HIGH PRESSURE RIDGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 456 PM MDT SUN JUL 19 2015

AFTER STORMS MOVE THROUGH KGLD AND KMCK THIS EVENING,VFR
CONDITIONS WILL RESUME AT BOTH SITES. SHORTWAVE ENERGY MOVING EAST
OF THE ROCKIES WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT
THIS EVENING. DO NOT SEE ANY STRATUS DEVELOPMENT BEHIND THE STORMS
MONDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ013>016-027>029-
     041-042.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ091-092.

NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, Jul 19, 2:21 PM MDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT SUN JUL 19 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
221 PM MDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE REST OF
THE AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.
FLASH FLOODING IS POSSIBLE FOR LOCATIONS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT AND EARLY THIS MORNING. AS RESULT...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR LOCATIONS ROUGHLY ALONG AND SOUTH
OF A FLAGLER TO COLBY TO HILL CITY LINE.

ALSO AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH
WEDNESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. FLASH FLOODING IS
POSSIBLE FOR LOCATIONS THAT HAVE RECEIVED MULTIPLE ROUNDS OF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 19, 2:44 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN JUL 19 2015

COZ091-092-192115-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
244 PM MDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND KIT
CARSON COUNTIES UNTIL 315 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF VONA TO
NEAR BOYERO...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON...FLAGLER...SEIBERT...BETHUNE...VONA...WILD
HORSE AND AROYA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 437.
 HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3956 10315 3957 10235 3933 10221 3861 10317
TIME...MOT...LOC 2044Z 223DEG 30KT 3936 10277 3891 10326

LUNDQUIST
Local storm report, Jul 19, 4:14 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     11 S WILD HORSE         38.67N 102.99W
07/19/2015                   CHEYENNE           CO   PUBLIC

            NUMEROUS 3-4 INCH LIVE BRANCHES DOWN. NEAR ZERO
            VISIBILITY.

&&

KOCHASIC
Special weather statement, Jul 19, 4:33 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT SUN JUL 19 2015

COZ091-092-192300-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
433 PM MDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
CENTRAL KIT CARSON COUNTIES UNTIL 500 PM MDT...

AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF STRATTON
TO 13 MILES SOUTHWEST OF BETHUNE TO 12 MILES NORTHEAST OF KIT
CARSON...AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STRATTON AND BETHUNE.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 415 AND
433.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3949 10239 3914 10231 3885 10251 3885 10282
      3912 10269 3944 10270
TIME...MOT...LOC 2233Z 267DEG 12KT 3939 10257 3914 10256 3892 10269

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:35 PM MDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 18, 8:45 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Jul 18, 8:54 PM MDTSpecial Weather StatementGLDWallace51 min
Jul 18, 9:06 PM MDTSevere Thunderstorm WarningGLDCheyenne39 min
Jul 18, 9:28 PM MDTSpecial Weather StatementGLDRawlins, Thomas17 min
Jul 18, 9:35 PM MDTSevere Thunderstorm WarningGLDWallace40 min
Jul 18, 9:39 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins47 min
Jul 18, 10:08 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
Jul 18, 10:54 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace51 min
Jul 18, 11:33 PM MDTSevere Thunderstorm WarningGLDThomas57 min
Jul 18, 11:58 PM MDTSevere Thunderstorm WarningGLDSheridan62 min
Jul 19, 12:59 AM MDTSevere Thunderstorm WarningGLDGove61 min
Jul 19, 1:21 AM MDTSpecial Weather StatementGLDGraham39 min
Jul 19, 1:38 AM MDTSevere Thunderstorm WarningGLDGraham52 min
Jul 19, 2:01 AM MDTFlash Flood WarningGLDGraham3 hr
Jul 19, 2:17 AM MDTTornado WarningGLDGraham28 min
Jul 19, 2:04 PM MDTFlash Flood WatchGLDGove, Graham, Greeley, Logan, Sheridan, Sherman and 3 more6 hr
Jul 18, 6:49 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jul 18, 7:14 PM MDTSpecial Weather StatementGLDWashington16 min
Jul 18, 7:23 PM MDTSpecial Weather StatementGLDCheyenne22 min
Jul 18, 7:29 PM MDTSpecial Weather StatementGLDWashington31 min
Jul 18, 7:44 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jul 18, 7:55 PM MDTSpecial Weather StatementGLDKit Carson20 min
Jul 18, 7:58 PM MDTSpecial Weather StatementGLDKit Carson, Yuma32 min
Jul 18, 8:01 PM MDTSpecial Weather StatementGLDKiowa14 min
Jul 18, 8:12 PM MDTSevere Thunderstorm WarningGLDCheyenne37 min
Jul 18, 8:22 PM MDTSpecial Weather StatementGLDYuma23 min
Jul 18, 8:25 PM MDTSevere Thunderstorm WarningGLDYuma50 min
Jul 19, 2:44 PM MDTSpecial Weather StatementGLDKit Carson31 min
Jul 19, 2:48 PM MDTSevere Thunderstorm WarningGLDKit Carson57 min
Jul 19, 2:58 PM MDTSevere Thunderstorm WarningGLDKit Carson62 min
Jul 19, 3:09 PM MDTFlash Flood WarningGLDKit Carson3 hr
Jul 19, 3:14 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 19, 3:40 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
Jul 19, 3:46 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Jul 19, 4:02 PM MDTFlash Flood WarningGLDCheyenne3 hr
Jul 19, 4:18 PM MDTSevere Thunderstorm WarningGLDCheyenne57 min
Jul 19, 4:33 PM MDTSpecial Weather StatementGLDKit Carson27 min
Jul 19, 4:41 PM MDTSevere Thunderstorm WarningGLDYuma64 min
Jul 19, 4:49 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
Jul 19, 5:11 PM MDTSevere Thunderstorm WarningGLDCheyenne64 min
Jul 19, 5:20 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 18, 9:00 PM MDTSpecial Weather StatementGLDDundy45 min
Jul 18, 9:57 PM MDTSpecial Weather StatementGLDHitchcock18 min
Jul 18, 10:38 PM MDTSpecial Weather StatementGLDHitchcock22 min
Jul 18, 11:02 PM MDTSpecial Weather StatementGLDHitchcock13 min
Jul 18, 11:16 PM MDTSpecial Weather StatementGLDHitchcock14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.